I need some help/advice. I am currently 34 and have been suffering with low testosterone for years now but I only recently figured out that it was my main problem. I am 5 ft 9 in and weigh 207 as of 3 weeks ago. My testosterone went in the tank back in December of 2011 all of the sudden. It was as though someone just turned off a switch. I thought it was a thyroid problem and as it turns out, I am mildly hypothyroid. I am being treated for hypothyroidism by taking Armour. My doctor is good enough to recognize that the reference ranges are screwed up so he knows where I should be. Anyway, he put me on compounded testosterone cream too and I was on that for 6 months. My Testosterone lab work is below from this visit:
Testosterone, Serum: 352 ng/dL (348 - 1197)
Testosterone, Free: 9.0 pg/mL (8.7 - 25.1)
Estradiol: 22.1 pg/mL (7.6 - 42.6)
At my request, I quit the compounded cream because it didn't really seem to work. I restarted with the help of HCGenerate and once I came off of it, about a month or so, I recovered to about 75% or so of what I was before it went in the tank. I never got it retested either. My libido was good, had good wood, brain fog lifted, etc after coming off the cream. Then in June of this year, it went in the tank again, exactly like it did before. I saw the urologist my doctor recommended (and there are no anti-aging doctors where I live here in North Alabama). The lab work is below for this first test. I tried to convince the urologist to run Total Testosterone, Free Testosterone, SHBG, FSH, LH, Prolactin, DHT but he said that even if it's a hypo-pituitary problem or my testes, the treatment is the same. Of course I was pissed about this but I didn't know what else to do. Honestly though, I didn't care enough because I wanted some relief.
Testosterone, Serum: 304 ng/dL (348 - 1197)
Prostate Specific Ag, Serum: 0.5 ng/mL (0 - 4)
I was definitely below the reference range here. I noticed that being on TRT injections that I started feeling tired about 5 days into a 7 day cycle. After some research I decided to split my 100 mg/week injections down to 50 mg every 3.5 days. My doctor lets me do the injections at home thankfully. As an aside, my insurance won't pay for Testopel because if my records show anything that says anything to do with erectile dysfunction or sexual dysfunction, it's an automatic disqualifier even if it says hypgonadism. Anyway, I do fine most of the time as far as energy and libido except generally on injection day (trough). I start to feel run down and usually the day after the injection, I feel a lot better again. I talked to my doctor about this and he won't change my dosage because my trough is about where he'd like to see it and he won't prescribe HCG. I've started the Paleo diet (after a failed attempt 2 years ago) and started exercising every day by jogging/walking about 3 miles a day. I'm losing weight and feel better but still suffer lethargy on days that I need to inject. Below is lab work during a trough (on a day I need to inject but waited until after the blood draw):
Testosterone/Estradiol during trough
Testosterone, Total: 773.21 ng/dL (240.00 - 871.00)
Estradiol: 26 pg/mL (11 - 44)
So, my questions are: Besides finding another doctor, which I may do anyway, what is really going on? Do I need to be bumped up slightly to overcome the trough? Are there some supplements I can take? He is willing to test SHBG and Free Testosterone but says that he normally won't unless the patient is generally over 50. So he seems to be a bit old fashioned. Something else I heard from my doctor who treats me for hypothyroidism is that the Alabama Board of Medicine monitors testosterone prescriptions very closely and limits what the doctors here can do as a result. Since my trough is fine he won't change it. Any help I can get is appreciated. Last, I'm fine with being on TRT for life and injecting. Thanks!